Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 4, NWS San Diego, CA

December 6, 2018San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Dec 6, 2018, 10:10 AM PST for San Bernardino County, California. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 2018, 10:10 AM PST (18:10 UTC)
Expired
Dec 7, 2018, 12:00 AM PST
In force
14 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Dec 6, 3:40 PM PSTSNOW 2Big Bear Lake, CASPOTTER IN BIG BEAR REPORTED UP TO 2 INCHES OF SNOW PER HOUR IN THE BIG BEAR AREA.
Dec 6, 5:43 PM PSTHEAVY SNOW 0Big Bear City, CACORRECTS PREVIOUS HEAVY SNOW REPORT FROM BIG BEAR CITY. (PM NOT AM) TREE BRANCHES AND POWERLINES DOWN DUE TO HEAVY WET SNOW IN THE BIG BEAR AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS46 KSGX 061810
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1010 AM PST Thu Dec 6 2018

CAZ055-070215-
/O.UPG.KSGX.WW.Y.0008.000000T0000Z-181207T0600Z/
/O.NEW.KSGX.WS.W.0004.181206T1810Z-181207T0800Z/
San Bernardino County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
1010 AM PST Thu Dec 6 2018

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT
ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Additional snow
  accumulations of 2 to 6 inches between 6000 to 7000 feet, with 6
  to 12 inches above 7000 feet and isolated higher amounts. 

* WHERE...Mountains of San Bernardino County. Snow levels between
  6000 to 7000 feet with the heaviest snow over 7000 feet.

* WHEN...Through midnight.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Very treacherous travel on mountain roads
  likely including highways 18 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

jmb
2 follow-up statements
097 
WWUS46 KSGX 070512
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
912 PM PST Thu Dec 6 2018


CAZ055-070800-
/O.CON.KSGX.WS.W.0004.000000T0000Z-181207T0800Z/
San Bernardino County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
912 PM PST Thu Dec 6 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 3 to 5 inches are
  possible.

* WHERE...Mountains of San Bernardino County. Snow levels between
  6500 to 7000 feet with the heaviest snow over 7000 feet.

* WHEN...Until midnight.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

10
308 
WWUS46 KSGX 070749
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1149 PM PST Thu Dec 6 2018

CAZ055-070900-
/O.EXP.KSGX.WS.W.0004.000000T0000Z-181207T0800Z/
San Bernardino County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
1149 PM PST Thu Dec 6 2018

...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT ABOVE
6000 FEET...

Heavy snow has ended. Therefore, the Winter Storm Warning will be
allowed to expire at midnight tonight.

$$

Gregoria

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 6, 3:36 AM PST, 6 hours 34 minutes earlier.

Area forecast discussion, Dec 6, 3:36 AM PST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
336 AM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of showers into tonight with a slight chance of thunderstorms
near the coast, ending by Friday morning. Then dry with a warming
trend trough the weekend with high pressure aloft and with weak
offshore flow bringing locally gusty northeast winds near the
coastal mountain slopes. A low pressure system from the northwest
will bring cooling and chance for showers on Tuesday, followed by
dry weather with a warming trend for Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A low pressure system centered southwest of Point Conception will
continue to move slowly eastward, moving across far southern
California tonight and into Arizona on Friday.

Scattered, mostly light showers have continued overnight with
most rainfall between midnight and 3 AM of one tenth inch or
less, except for isolated amounts to around one half inch in the
San Gabriel Mountains. There have been some lightning strikes the
past hour near the center of the upper low to the southwest of
Point Conception.

Periods of showers will continue across southwestern California
into this evening, decreasing late tonight and ending by Friday
morning. During the late morning through early evening, there is
also a slight change of thunderstorms, mainly across the coastal
waters into adjacent coastal areas.

With the low pressure still to the west, there have been east to
southeast winds overnight with gusts to around 25 mph below the
Banning Pass, and to around 35 mph in the valleys of southern San
Diego County. These winds will continue today into early evening.

Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.

Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.

&&

.AVIATION...
061000Z...Occasional -SHRA today, with most CIGs 4000-6000 feet MSL,
only locally below 3000 feet. Reduced VIS 3-5 miles in heavier
showers. A slight chance of TS mainly near coast. Intermittent
terrain obscurations in areas of the mountains in clouds/fog/precip.
East and southeast winds 15-25 kt with gusts around 30 kt will
continue mainly in coastal foothills. Showers and clouds to decrease
late tonight and early Friday.

&&

.MARINE...
Southeast winds 20-25 kt with hazardous boating conditions will
gradually subside this morning. There is a small chance of
thunderstorms today. Any thunderstorm could produce lightning and
gusty, erratic winds briefly. No hazardous marine weather is
expected tonight through Monday.

&&

.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for San
     Bernardino County Mountains.

PZ...Small Craft Advisory until 8 AM PST early this morning for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Dec 6, 6:50 AM PST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
650 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            3 SSE DEL MAR           32.92N 117.23W
12/05/2018                   SAN DIEGO          CA   BROADCAST MEDIA

            FLOODING IN SORRENTO VALLEY CAUSED ROAD
            CLOSURE ON CARMEL VALLEY ROAD.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 9:11 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego15 hr
Dec 6, 9:29 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 11:19 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 12:29 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 1:05 PM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Dec 6, 2:08 PM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 3:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Dec 6, 3:58 PM PSTFlash Flood WarningSGXRiverside, San Bernardino2 hr

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.